Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Tucson, AZ

July 8, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2008, 5:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:01 PM MST (00:01 UTC)
Expired
Jul 8, 2008, 5:30 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 090001
SVRTWC
AZC019-090030-
/O.NEW.KTWC.SV.W.0021.080709T0001Z-080709T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...ORO VALLEY...PICTURE ROCKS...

* UNTIL 530 PM MST

* AT 452 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS FROM NEAR ORO VALLEY ACROSS
  INTERSTATE 10 TO NEAR MARANA AND PICTURE ROCKS. EXPECT DAMAGING
  WINDS IN EXCESS OF 60 MPH. STORM MOVEMENT WAS TO THE WEST AND
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARANA AT 510 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST FOLLOWED BY 
HEAVY RAIN. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND 
GUSTS OF 60 MPH OR GREATER.

LAT...LON 3215 11137 3250 11152 3251 11096 3231 11080
TIME...MOT...LOC 2358Z 049DEG 6KT 3231 11125

$$

MEYER
1 follow-up statement
000 
WWUS55 KTWC 090018
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
518 PM MST TUE JUL 8 2008

AZC019-090030-
/O.CON.KTWC.SV.W.0021.000000T0000Z-080709T0030Z/
PIMA AZ-
515 PM MST TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN ARE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THESE 
STORMS WERE LOCATED FROM JUST SOUTH OF ORO VALLEY TO ACROSS 
INTERSTATE 10 SOUTH OF MARANA TO THE PICTURE ROCKS AND SILVER BELL 
AREAS...MOVING WEST AND SOUTHWEST NEAR 10 MPH.

LAT...LON 3215 11137 3250 11152 3251 11096 3231 11080
TIME...MOT...LOC 0015Z 049DEG 6KT 3229 11128

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:32 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 8, 2:32 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST TUE JUL 8 2008

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM OVER SONORA WILL
GRADUALLY MOVE NORTH INTO ARIZONA THROUGH THURSDAY...WHERE IT WILL
EVENTUALLY STALL OUT UNTIL THE WEEKEND. THIS COMBINED WITH AN
INCREASE IN MONSOON MOISTURE WILL LEAD TO MORE NUMEROUS
THUNDERSTORMS...SOME OF WHICH COULD POSE A THREAT FOR HEAVY RAIN. A
SLIGHT DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK ONCE THIS LOW PRESSURE AREA WEAKENS...AND HIGH PRESSURE BUILD
IN FROM THE EAST.

&&

.DISCUSSION...CONCERNING OUR TSTMS TODAY...WE ARE IN A BIT OF A
FIGHT BETWEEN INCREASING UPPER LEVEL DYNAMICS VERSUS RATHER WARM
TEMPS ALOFT AND SOMEWHAT LIMITED INSOLATION. STRONGEST TSTMS SO FAR
HAVE BEEN WHERE WEVE HAD THE MOST SUN TODAY...NAMELY ALONG THE RIM.
WE WILL HAVE TO WATCH THOSE...BUT OF GREATER CONCERN FOR LATER THIS
EVENING ARE THE TSTMS FLARING ON VORT SPOKES ROTATING NW AHEAD OF
OUR MID AND UPPER LEVEL LOW OVER SONORA. THIS LOW WILL BE THE KEY
FEATURE OVER THE NEXT SEVERAL DAYS AS MODELS...KEEPING IN MIND THEIR
POOR INITIALIZATION OVER MEXICO...HAVE BEEN QUITE CONSISTENT IN
BRINGING THIS NORTH AND STALLING IT OVER AZ LATER THIS WEEK. IN THE
SHORT TERM...HAVE ELECTED TO BUMP POPS UP A BIT OVER THE S 1/3 OF
THE CWA...ESPECIALLY OVERNIGHT WHEN INCREASING MOISTURE AND DYNAMICS
SHOULD MAINTAIN AT LEAST SOME NOCTURNAL DEVELOPMENT. HELD POPS AS-IS
EVERYWHERE ELSE...ALTHOUGH I WAS A BIT TEMPTED TO LOWER THEM FROM
KTUS NW INTO PINAL COUNTY TONIGHT. EVEN THOUGH CAPE IS ON THE WEAK
SIDE /500-1000 J/KG/...WE ARE STARTING TO SEE A BIT OF E SHEAR. THAT
COULD POSE SOME THREAT OF A HYBRID MICROBURST OR TWO...AND PERHAPS
SOME CLUSTERING INTO HEAVY RAINERS LATER IN THE EVENING.

WED-FRI CONTINUE TO LOOK QUITE A BIT MORE ACTIVE. AN UPPER LOW OR
SHEAR AXIS GETTING STUCK BETWEEN RIDGE CENTERS IS A TRADEMARK
TYPE-III SEVERE WEATHER/FLASH FLOOD PATTERN FOR ARIZONA. JUST TO ADD
TO IT...SOME SORT OF A MOISTURE SURGE IS WORKING UP THE GULF OF CA
BASED ON PRECIP WATER AND SATELLITE IMAGERY...ALONG WITH A
FORTUITOUS QUIKSCAT PASS EARLIER IN THE DAY. THUS THE 1.4-1.8
PRECIP WATER BOTH NAM AND GFS SHOW OVER SE AZ BY WED AFTERNOON
SHOULD PAN OUT. WITH A WARM CORE NEARLY STATIONARY LOW ON TOP OF
SUCH HIGH PRECIP WATER...YOU HAVE THE INGREDIENTS FOR A POTENTIAL
SHARS /SUBTLE HEAVY RAINFALL SIGNATURE/ EVENT...SOMEWHERE AT SOME
POINT. THE PROBLEM IS THAT THESE OUTBREAKS CAN OCCUR ANY TIME DAY OR
NIGHT...AND THE DIURNAL CYCLE CAN BE DISRUPTED TO THE POINT THAT OUR
HIGH POP FORECASTS CAN WIND UP IN THE WRONG TIMES OR PLACES. WHILE
CONFIDENCE IS GROWING FOR WIDESPREAD PRECIP...THE TIMING AND
PLACEMENT ARE BOTH FAR FROM CERTAIN. WARM TEMPS ALOFT AND LIMITED
SOLAR HEATING COULD ALSO THROW THINGS OFF KILTER. THUS WE HAVE
RAISED POPS...BUT NOT AS HIGH AS WE MAY EVENTUALLY NEED THEM TO BE.
SAME THINKING GOES FOR ADDING HEAVY RAIN WORDING TO THE GRIDS OR
ZONES -- IT IS SIMPLY TOO EARLY. AS AN INITIAL GUESS...WE LEANED ON
THE SPC-CALIBRATED SREF...WHICH PLACED A SLIGHTLY GREATER THREAT
OVER THE E CWA WED...CENTRAL CWA THU...AND THE WEST THU NIGHT/FRI.
THE GREATEST THREAT OF WET MICROBURSTS MAY BE WED AS WE RETAIN A BIT
OF DRY AIR ALOFT AND WE MAINTAIN RESPECTABLE E FLOW. SWODY2 LOOKS
GOOD IN THIS REGARD. ONCE WE SATURATE AND THE LOW MOVES OVERHEAD...
THAT PARTICULAR THREAT SHOULD DIMINISH AS THE HEAVY RAIN THREAT
INCREASES. THANKS TO HPC ON THE AREAL QPF AND QPFPFD COORD TODAY.

MODELS ARE PREDICTABLE IN THEIR UNPREDICTABILITY IN THE EXTENDED
RANGE. BY THEN THE GFS IS LITTERED WITH CONVECTIVE VORTICES WHILE
THE MID/UPPER LEVEL SHEAR AXIS BECOMES BROADER BUT REMAINS OVERHEAD.
GENERALLY WENT WITH THE ENSEMBLE MEAN WHICH INDICATES A GRADUAL
BREAKDOWN OF THE HIGH TO OUR NW...AND A WESTWARD EXPANSION OF THE
HIGH TO OUR E. IF THAT WORKS OUT...IT WOULD RETURN US TO A MORE
TYPICAL MONSOON PATTERN FOR MID JULY. WILL GRADUALLY SHADE POPS DOWN
TOWARD MID JULY CLIMO FROM DAYS 4 THRU 7...WHILE BRINGING BACK A
MORE DIURNAL TSTM CYCLE.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW IS FORECAST TO STALL NEAR OR OVER
ARIZONA FOR THE REST OF THE WEEK. THIS...IN ADDITION TO INCREASING
MOISTURE FROM THE SOUTH...SHOULD RESULT IN HIGH HUMIDITIES AND
RATHER WIDESPREAD WETTING RAINS...ESPECIALLY FROM WEDNESDAY
AFTERNOON INTO FRIDAY.

&&

.AVIATION...SCATTED TSTMS WITH 6-8K FT AGL BASES WILL CONTINUE TO
DEVELOP AND SPREAD W THIS AFTERNOON AND EVENING. WHILE THE ACTIVITY
WILL DIMINISH BY 06Z...THERE IS A RISK OF REDEVELOPMENT OVERNIGHT...
PARTICULARLY NEAR KOLS AND KDUG. WINDS ARE EXPECTED TO BE 5-10 KTS
AND GENERALLY FROM THE SOUTHEAST EXCEPT NEAR THUNDERSTORMS THROUGH
06Z WHERE A FEW GUSTS OVER 40KTS ARE POSSIBLE. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 1:22 PM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST TUE JUL 8 2008

AZZ019-029-030-032>035-091200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST
ARIZONA THIS AFTERNOON AND GRADUALLY SPREAD WEST INTO THE DESERTS
THIS EVENING. OTHER THUNDERSTORMS DEVELOPING OVER THE SIERRA MADRES
IN SONORA MEXICO ARE THEN EXPECTED TO SPREAD NORTHWEST INTO MAINLY
SANTA CRUZ AND COCHISE COUNTIES OVERNIGHT. THE ATMOSPHERE IS A BIT
MORE UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS. TEMPERATURES ALOFT ARE
RATHER WARM...SO THE RISK OF HAIL IS LOW. MOISTURE IS BEGINNING TO
INCREASE FROM THE SOUTH...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES
OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER
PARTS OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE
MAINLY ON WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE
HEAVIEST RAINS WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE
NOT OUT OF THE QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON
AND FRIDAY. EMERGENCY MANAGERS...HIKERS...CAMPERS AND THOSE WITH
OUTDOOR PLANS FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE
FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-091200-
WESTERN PIMA COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ARIZONA
THIS AFTERNOON. AT LEAST SOME OF THESE WILL SPREAD WEST INTO
WESTERN PIMA COUNTY TONIGHT. THE ATMOSPHERE IS A BIT MORE
UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS ALONG WITH SOME
BLOWING DUST. MOISTURE IS BEGINNING TO INCREASE FROM THE SOUTH AS
WELL...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER PARTS
OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE MAINLY ON
WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE HEAVIEST RAINS
WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE NOT OUT OF THE
QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON AND FRIDAY.
EMERGENCY MANAGERS...HIKERS... CAMPERS AND THOSE WITH OUTDOOR PLANS
FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 8, 5:13 PM MSTFlash Flood WarningTWCPima2 hr
Jul 8, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 8, 6:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 8, 6:41 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 8, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.